Maine, 2019Winter Storm and Coastal Flood in Maine, January 19 to 21, 2019
January 19 to 21, 2019 · NWS CAR · 17 events in 15 counties and zones
exiting across the Maritimes during the 21st. Snow expanded across the region during the early morning hours of the 20th.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An intensifying coastal low approached from the southwest during the 20th...tracked along the Downeast coast that night...exiting across the Maritimes during the 21st. Snow expanded across the region during the early morning hours of the 20th. Snow intensities rapidly increased through the remainder of the morning with heavy snow developing. Heavy snow then persisted through the afternoon into the evening...with snowfall rates of 2 to 3 inches per hour at times in the heavier snow bands. Winds also steadily increased through the 20th with occasional gusts of 30 to 40 mph producing near blizzard conditions at times. Snow diminished...from south to north...through the evening of the 20th into the early morning hours of the 21st. Lighter snows persisted across northern areas into the morning of the 21st before ending. However...extensive blowing and drifting snow persisted across northern areas through the remainder of the 21st into the early morning hours of the 22nd. Storm total snow accumulations across northern portions of Aroostook...Somerset and Piscataquis counties generally ranged from 18 to 22 inches with local totals to around 24 inches. Warning criteria snow accumulations occurred through the late morning into early afternoon of the 20th.|South and east of a line from central Piscataquis...to northern Penobscot...to southeast Aroostook counties the snow mixed with or changed to sleet. Storm total snow accumulations generally ranged from 10 to 18 inches in an area from Houlton...to Millinocket...to Greenville along with 1 to 3 inches of sleet. Snow accumulations across the remainder of the region...inland from the coast...generally ranged from 8 to 14 inches along with 1 to 4 inches of sleet. Along the Downeast coast...snow accumulations generally ranged from 6 to 13 inches along with 1 to 4 inches of sleet and a tenth to quarter inch of ice. Warning criteria snow accumulations occurred through the late morning into early afternoon of the 20th.|A high astronomical tide...along with large waves with the major coastal storm...contributed to minor coastal flooding along the Downeast coast around the time of high tide on the morning of the 20th. Minor coastal flooding was reported on several roads and locations.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jan 19, 6:19 PM EST, 2 hours 41 minutes earlier.
Area forecast discussion, Jan 19, 6:19 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
619 PM EST Sat Jan 19 2019
.SYNOPSIS...
Arctic high pressure will move to the east this evening. A
Noreaster will approach from the southwest tonight and track
across the Gulf of Maine on Sunday. The low will exit across
the Maritimes Sunday night into Monday.
&&
.NEAR TERM /THROUGH SUNDAY NIGHT/...
6:20 pm update: Low pressure along the TN/KY border early this
evening will move to near NYC by mid to late morning Sunday.
Clouds will lower and thicken tonight with some light snow to
move into southern portions of the FA this evening, although
initially the snow will be light with no significant
accumulations this evening. The heavier snow will likely not
start across the Down East region until sometime between 3-5 am,
and will spread into far northern Maine by late morning Sunday.
No major changes to the ongoing forecast at this time.
Previous discussion:
An initial surge of snow currently in Vermont will push east
into the southern half of the forecast area this evening. This
snow will not be heavy, but ratios will be good. The heavier
snow starts after midnight.
The big story for today's forecast update is the fact that the
southern and northern streams will phase a bit earlier than
anticipated previously. This created a deeper upper trough with
more amplitude and will permit more warm advection northward
into the forecast area. This means the axis of heaviest snow is
now pushed northward some 50 to 70 miles. Significant sleet
accumulations of one to two inches have also moved north to a
corridor from Bangor towards northern Washington County.
Finally, a corridor of potentially significant ice accumulation
is now stretching from Penobscot Bay across southern Hancock and
Washington counties.
The heaviest precip will be along the coastal front, and the
coastal front is now progged to move into southern Washington
County. The low will track along the coastal front and onward
into New Brunswick. The Arctic air just north of the coastal
front will be shallow and allow up to a half inch of freezing
rain in that corridor. Further north, the warm layer will be
elevated with ample depth to refreeze into sleet. The freezing
rain is a big concern because winds will be strong, especially
on the backside of the low Sunday night. The combination of ice
on trees and gusts over 30 mph is a recipe for widespread power
outages. A mix of freezing rain and sleet in southern Penobscot
and across the Down East region will create big challenges for
road crews Sunday afternoon. Fortunately, the dry slot arrives
in Bangor and coastal Hancock by Sunday evening and accumulating
mixed precip ends.
Another challenge will be the snowfall rates in excess of two
inches an hour later tonight in southern zones and spreading
north on Sunday. The heaviest accumulating snow is done at
Bangor towards midday, but the two-inch an hour rates continue
all day further north. Northeast Aroostook is now the max
bullseye with snowfall amounts of around two feet by late
Monday. Snowfall rates do let up Sunday night, but will have to
be on the lookout for more organized banding in the trowal than
currently indicated in guidance. Moderate snow continues all of
Sunday night in the northern half of the forecast area. Blowing
and drifting snow will be an issue both Sunday and Sunday night.
The combination of heavy snowfall, sleet, freezing rain, poor
visibility and blowing snow will create extremely treacherous
travel Sunday and Sunday night. At this point, we still don't
foresee the combination of sustained wind gusts of 35 mph with
the heaviest snow and therefore will not be introducing any
blizzard headlines. What is unusual with this storm is the
bitter cold wind chills that will be less than 20 below in
northern zones Sunday morning.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY/...
Intense low pressure will track across the Gulf of Saint
Lawrence toward Labrador Monday, with high pressure across the
Great Lakes. Additional snow accumulations across northern areas
Monday morning will range from 1 to 2 inches with less than an
inch of additional accumulation across the remainder of the
region. The snow will then taper to snow showers during the
afternoon. The tight pressure gradient will support gusty north
to northwest winds Monday producing areas of blowing snow. Snow
showers will diminish across the north and mountains early
Monday night. Otherwise, clouds will decrease across the region
Monday night. The pressure gradient between the Labrador low and
Great Lakes high pressure will persist Monday night keeping
gusty winds along with areas of blowing snow. High pressure
will build toward the region Tuesday with partly cloudy/mostly
clear skies across the north and mountains with mostly clear
skies across the remainder of the region. Winds will also
gradually decrease Tuesday. Temperatures are expected to be at
below normal levels Monday/Tuesday. The gusty winds and
cold temperatures will produce wind chills below zero which
could eventually require Wind Chill Advisories across portions
of the region Monday night into Tuesday.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
High pressure will cross the region early Tuesday night, with a
warm front approaching late. Cloud cover will increase in
advance of the warm front with a slight chance of snow late
across mostly northern and western areas. Uncertainty exists
Wednesday regarding a possible low which could move east across
the region with a chance of snow across much of the region and
a chance of snow/rain along the Downeast coast. Uncertainty
also exists regarding the timing and track of possible low
pressure tracking across the Gulf of Maine Thursday. This low
could also bring a chance of snow to northern areas, with a
chance of snow/rain Downeast. The low should exit across the
Maritimes Friday drawing a cold front across the region with a
chance of snow showers. Low pressure could then approach later
Saturday with a chance of snow. Slightly above normal level
temperatures are expected Wednesday through Friday, with below
normal level temperatures Saturday.
&&
.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR conditions will give way to IFR vis in snow
towards BGR and BHB this evening. The snow will spread north to
all terminals after midnight and vis will lower to LIFR to
VLIFR. In fact, VLIFR will be the prevailing vis in heavy snow
for all sites Sunday morning. The first change will be freezing
rain appearing at coastal sites such as BHB later Sunday morning
and moving towards BGR by midday. Sleet will reach as far north
as HUL and MLT by late afternoon. Vis in snow improves to IFR
Sunday night north of a GNR-HUL line and improves to MVFR south
of that line by midnight when the mixed precip lightens up.
SHORT TERM: IFR/LIFR conditions are expected across northern
areas early Monday with MVFR/IFR conditions Downeast. Generally
MVFR conditions will occur across the north and mountains later
Monday, with VFR conditions developing Downeast. However,
variable conditions will occur with blowing snow due to gusty
north to northwest winds. Occasional MVFR conditions will
persist across the north and mountains Monday night into early
Tuesday, with generally VFR conditions Downeast. However, areas
of blowing snow will also persist Monday night into early
Tuesday. VFR conditions are expected later Tuesday, with MVFR
conditions possibly starting to develop later Tuesday night.
MVFR to IFR conditions are expected Wednesday into Thursday
dependent on the track and timing of several lows which remain
uncertain at this time.
&&
.MARINE...
NEAR TERM: Gale conditions will quickly materialize late tonight
and a few storm gusts will be possible by Sunday afternoon.
Snow, sleet and freezing rain will change over to rain during
the morning...although freezing rain may persist in Penobscot
Bay through the day. Winds will die off as the low crosses the
waters in the evening and it's possible the gale can be ended
earlier than advertised. Winds will pick later in the night on
the backside of the low with a Small Craft Advisory needed.
SHORT TERM: Gale conditions are expected later Monday into
Tuesday. Visibilities will be reduced in snow early Monday.
Light to moderate freezing spray is expected Monday into Monday
night.
&&
.TIDES/COASTAL FLOODING...
An intense coastal storm is expected to move through the Gulf
of Maine on Sunday generating a storm surge of 2 feet along the
Eastern Maine Coast. In addition to this the astronomical tide
is expected to be close to the highest levels of the month
during the Sunday morning high tide cycle between 9:15 and 9:45
AM. Greatest storm surge is now expected around the time of
high tide Sunday morning resulting in minor coastal flooding.
The largest waves are not expected until later Sunday afternoon
and evening, however wave heights are expected to build high
enough to produce overtopping, splash over, and beach erosion
during the high tide cycle Sunday morning.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 11 PM this evening to 1 PM EST
Monday for MEZ001>006-010-011-031-032.
Winter Storm Warning from 9 PM this evening to 10 AM EST
Monday for MEZ015>017-029-030.
Coastal Flood Advisory from 8 AM to noon EST Sunday for MEZ029-
030.
MARINE...Gale Warning from 6 AM Sunday to midnight EST Sunday night for
ANZ050>052.
&&
Near Term...CB/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...CB/MCW/Norcross
Marine...CB/MCW/Norcross
Tides/Coastal Flooding...MignoneHazardous weather outlook, Jan 19, 4:04 PM EST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
404 PM EST Sat Jan 19 2019
MEZ001>006-010-011-031-032-202115-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Piscataquis-
Northern Washington-
404 PM EST Sat Jan 19 2019
...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 1 PM
EST MONDAY...
This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Far Northern Maine, North Central Maine, Northern Maine and
West Central Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-202115-
Southern Penobscot-Interior Hancock-Central Washington-
404 PM EST Sat Jan 19 2019
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
EST MONDAY...
This Hazardous Weather Outlook is for Interior DownEast Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-202115-
Coastal Hancock-Coastal Washington-
404 PM EST Sat Jan 19 2019
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 10 AM
EST MONDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM TO NOON EST SUNDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
Coastal Flood Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-202115-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
404 PM EST Sat Jan 19 2019
...GALE WARNING IN EFFECT FROM 6 AM SUNDAY TO MIDNIGHT EST SUNDAY
NIGHT...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Winter Storm, Southern Penobscot
- When
- January 19, 9:00 PM EST to January 20, 10:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches...along with 1 to 4 inches of sleet. Winds gusted to 30 to 40 mph.
Winter Storm, Interior Hancock
- When
- January 19, 9:00 PM EST to January 20, 10:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches...along with 1 to 4 inches of sleet. Winds gusted to 30 to 40 mph.
Winter Storm, Central Washington
- When
- January 19, 9:00 PM EST to January 20, 10:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 12 inches...along with 1 to 4 inches of sleet. Winds gusted to 30 to 40 mph.
Winter Storm, Coastal Hancock
- When
- January 19, 9:00 PM EST to January 20, 10:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 13 inches...along with 1 to 4 inches of sleet and a tenth to a quarter inch of ice. Winds gusted to 30 to 40 mph.
Winter Storm, Coastal Washington
- When
- January 19, 9:00 PM EST to January 20, 10:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 11 inches...along with 1 to 4 inches of sleet and a tenth to a quarter inch of ice. Winds gusted to 30 to 40 mph.
Winter Storm, Central Penobscot
- When
- January 19, 11:00 PM EST to January 21, 10:00 AM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches...along with 1 to 3 inches of sleet. Winds gusted to 30 to 40 mph.
Winter Storm, Northern Washington
- When
- January 19, 11:00 PM EST to January 21, 10:00 AM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 14 inches...along with 1 to 3 inches of sleet. Winds gusted to 30 to 40 mph.
Winter Storm, Southern Piscataquis
- When
- January 19, 11:00 PM EST to January 21, 12:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 14 inches...along with 1 to 2 inches of sleet. Winds gusted to 30 to 40 mph.
Winter Storm, Central Piscataquis
- When
- January 19, 11:00 PM EST to January 21, 12:00 PM EST
- Where
- Central Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 11 to 18 inches...along with around 1 inch of sleet. Winds gusted to 30 to 40 mph.
Winter Storm, Northern Penobscot
- When
- January 20, 2:00 AM EST to January 21, 12:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 11 to 17 inches...along with 1 to 3 inches of sleet. Winds gusted to 30 to 40 mph.
Winter Storm, Southeast Aroostook
- When
- January 20, 2:00 AM EST to January 21, 12:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 10 to 17 inches...along with 1 to 3 inches of sleet. Winds gusted to 30 to 40 mph.
Winter Storm, Northern Somerset
- When
- January 20, 2:00 AM EST to January 21, 12:00 PM EST
- Where
- Northern Somerset forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 20 to 24 inches. Winds gusted to 30 to 40 mph.
Winter Storm, Northern Piscataquis
- When
- January 20, 2:00 AM EST to January 21, 12:00 PM EST
- Where
- Northern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 18 to 22 inches. Winds gusted to 30 to 40 mph.
Winter Storm, Northwest Aroostook
- When
- January 20, 4:00 AM EST to January 21, 12:00 PM EST
- Where
- Northwest Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 18 to 22 inches. Winds gusted to 30 to 40 mph.
Winter Storm, Northeast Aroostook
- When
- January 20, 4:00 AM EST to January 21, 12:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations generally ranged from 15 to 20 inches...with local totals up to 25 inches. Winds gusted to 30 to 40 mph. A record daily snowfall of 16.9 inches occurred at Caribou on the 20th.
Coastal Flood, Coastal Hancock
- When
- January 20, 8:00 AM EST to 12:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
A high astronomical tide...along with large waves with the major coastal storm...contributed to coastal flooding for several hours around the time of high tide during the morning of the 20th. Minor coastal flooding was reported at the Deer Isle Causeway and the Route 175 Causeway. Minor flooding with splash over was reported along Seawall Road. Minor tidal flooding also occurred at Stonington Harbor next to the harbor pier.
Coastal Flood, Coastal Washington
- When
- January 20, 8:00 AM EST to 12:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
A high astronomical tide...along with large waves with the major coastal storm...contributed to coastal flooding for several hours around the time of high tide during the morning of the 20th. Minor coastal flooding was reported at a restaurant parking lot in Machias.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Coastal Flood
- Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Kansas, January 19, 20191 death · $50,000 · 1 event
- Heavy Snow and Winter Weather in Idaho, January 19 to 21, 20191 death · 1 injured · $5,000 · 3 events
- Winter Storm in Connecticut, January 19 to 20, 20191 death · 1 injured · 3 events
- Winter Storm and Flood in Ohio, January 19 to 20, 20191 death · $12,000 · 4 events
- Tornadoes and Damaging Wind in Alabama, January 19, 20196 injured · EF2 · 6 events
- Winter Storm in Ohio, January 19 to 21, 2019$3.1 million · 29 events
- Tornadoes and Hail in Mississippi, January 19, 2019$364,000 · EF1 · 36 events
- Winter Storm in Vermont, January 19 to 20, 2019$240,000 · 16 events
- Winter Storm in Pennsylvania, January 19 to 20, 2019$400,000 · 3 events
- Tornado and Damaging Winds in Florida, January 19, 2019$82,000 · EF1 · 9 events
- Winter Storm in New York, January 19 to 20, 2019$100,000 · 9 events
- Winter Storm and Extreme Cold in New York, January 19 to 22, 201954 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 802622, 802628, 802630, 802631, 802632, 802633, 802634, 802636, 802637, 802639, 802642, 802644, 802647, 802650, 802655, 803720, 803721.